Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 10, 2017, 6:30 PM MDT for Wallace County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 6:30 PM MDT (00:30 UTC)
- Expired
- May 10, 2017, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wallace County, KS
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747 WGUS53 KGLD 110030 FFWGLD KSC199-110330- /O.NEW.KGLD.FF.W.0003.170511T0030Z-170511T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 630 PM MDT WED MAY 10 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Wallace County in west central Kansas... * Until 930 PM MDT * At 630 PM MDT, Doppler radar indicated heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sharon Springs, Weskan and Wallace. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3908 10149 3871 10149 3871 10204 3909 10204 $$ Lockhart
1 follow-up statement
439 WGUS73 KGLD 110242 FFSGLD Flash Flood Statement National Weather Service Goodland KS 842 PM MDT WED MAY 10 2017 KSC199-110252- /O.CAN.KGLD.FF.W.0003.000000T0000Z-170511T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wallace KS- 842 PM MDT WED MAY 10 2017 ...THE FLASH FLOOD WARNING FOR WALLACE COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3908 10149 3871 10149 3871 10204 3909 10204 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:55 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 10, 4:55 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Goodland KS 455 PM MDT Wed May 10 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 230 PM MDT Wed May 10 2017 Closed mid-upper low will bring periods of showers and thunderstorms to our CWA this afternoon through Thursday afternoon as it tracks from the Four Corners region (current) and across southern Kansas tonight and Thursday. Stalled front is near our southern CWA and will act as a focus for early initiation. A cold front is slowly moving into northeast Colorado, and this will move into our CWA later this evening as the main upper low begins to slide into the plains. A shortwave trough rotating around the upper low is now moving into southeast Colorado and thunderstorm activity is beginning to increase in this area. Clearing skies have allowed instability to increase and latest analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and this may increase a little more before cold front moves through this evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by the 600-500mb layer, and effective shear is actually much less. Low level shear is particularly unimpressive. Due to the lower effective shear values, confidence is low in more organized cells across much of our CWA (pulse type thunderstorms more likely). Frontal zone near surface low may initially behave more like a warm front this afternoon and bulge northward as shortwave approaches, and this may result in a little better low level shear and could support a few super cells. Trend still seems to support better severe threat south of Nebraska state line, and in particular south of I-70 (closer to frontal zone). We are still looking at a favorable track on the upper low for a deformation zone to track across our CWA, and strong forcing will combine with good moisture advection to produce widespread showers (embedded thunderstorms) from this evening through early Thursday afternoon (when upper low shifts east). Periods of moderate to heavy rainfall appear likely. Thunderstorms in the afternoon and evening will tend to have slow storm motions which is concerning considering recent rainfall. Other that early in the event, the rest of the precipitation may occur over a prolonged enough period of time to keep any flood threat very localized. Ponding/runoff may be more of an issue than flash flooding, and this will need to monitored. Due to the localized nature of the flood threat, the decision was made not to issue a flood watch at this time. Temperatures Thursday are going to be highly dependent on precip clearing, and there is a chance that some locations Thursday may not see low clouds clear until almost sunset. This could keep highs closer to 50 degrees (not far from morning lows). .LONG TERM...(Thursday night through Wednesday) Issued at 121 PM MDT Wed May 10 2017 The first half of the long term period (Thursday night through Sunday) will start off dry with a ridge over the region. Then the second half of the period (Monday through Wednesday) will have the potential for returned precipitation chances over portions of the region. After the ridge begins to move east, southwest flow will start to move into the area on Sunday due to a strong trough in the western CONUS. As the trough slowly moves east there will be embedded shortwave troughs that move over the region each day. These could create chances for precipitation over the CWA, but current guidance does not show a very strong signal for wide spread precipitation chances or severe storms. The beginning of next week will need to be monitored. Temperatures during the period will be in the 70s on Friday, then an increase into the 80s through the remainder of the period. Sunday could see some low 90s over the eastern portions of the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 455 PM MDT Wed May 10 2017 For both taf sites...a mix of conditions is expected thru the forecast period from VFR down to LIFR. Ceilings will range from BKN-OVC050 down to OVC007-010 at time...especially after 08z Thursday. Generally 3-6sm in light/moderate showers and thunder. 1sm at times in heavier showers...especially for KGLD. VFR for KGLD after 20z Thursday...and 12z Thursday for KMCK. Winds NNE 10-15kts with gusts to 25kts thru 03z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, May 10, 11:28 AM MDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1128 AM MDT Wed May 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON... Thunderstorms will develop this afternoon with showers and thunderstorms increasing in coverage through the early evening. Widespread rain showers and isolated thunderstorms are then expected later this evening through tonight. Severe thunderstorms will be possible this afternoon and early this evening mainly along and south of Interstate 70. Large hail and damaging winds will be the main threat. Tornadoes will be possible south of Highway 40. After the strongest storms end early this evening, moderate to heavy rainfall is expected across the region this evening through midday Thursday. This could lead to local flash flooding, ponding of water, and rises on areas of rivers and creeks. .DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 PM MDT (2 PM CDT) through 7 PM MDT (8 PM CDT).
In the hours before
Local storm report, May 10, 5:47 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 S BREWSTER 39.23N 101.38W
05/10/2017 M0.88 INCH THOMAS KS TRAINED SPOTTER
&&
JNLocal storm report, May 10, 5:56 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD 7 N CHEYENNE WELLS 38.92N 102.35W
05/10/2017 CHEYENNE CO LAW ENFORCEMENT
CULVERT NORTH OF CHEYENNE WELLS ON HIGHWAY 385 FLOODED
OVER ROADWAY
&&
JNLocal storm report, May 10, 6:14 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
05/10/2017 E1.00 INCH WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL.
&&
SMELocal storm report, May 10, 6:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/10/2017 M0.25 INCH WALLACE KS TRAINED SPOTTER
&&
JNLocal storm report, May 10, 6:27 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HEAVY RAIN 9 S BREWSTER 39.23N 101.38W
05/10/2017 M2.00 INCH THOMAS KS TRAINED SPOTTER
&&
JNLocal storm report, May 10, 6:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD 5 SE GOODLAND 39.30N 101.64W
05/10/2017 SHERMAN KS NWS EMPLOYEE
FUNNEL CLOUD SOUTH OF GOODLAND VISIBLE FROM NWS OFFICE.
LOCATION ESTIMATED.
0338 PM HAIL 4 N GOODLAND 39.41N 101.71W
05/10/2017 M0.25 INCH SHERMAN KS NWS EMPLOYEE
0417 PM HAIL 5 S GOODLAND 39.28N 101.71W
05/10/2017 M0.88 INCH SHERMAN KS LAW ENFORCEMENT
NEAR RD 62 ON HIGHWAY 27 SOUTH
0501 PM HAIL 5 SE GOODLAND 39.30N 101.64W
05/10/2017 M1.00 INCH SHERMAN KS TRAINED SPOTTER
0533 PM HAIL 1 W COLBY 39.39N 101.06W
05/10/2017 M1.00 INCH THOMAS KS TRAINED SPOTTER
0545 PM HAIL 9 S BREWSTER 39.23N 101.38W
05/10/2017 M0.88 INCH THOMAS KS TRAINED SPOTTER
0550 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/10/2017 M0.25 INCH WALLACE KS TRAINED SPOTTER
0555 PM FLASH FLOOD 7 N CHEYENNE WELLS 38.92N 102.35W
05/10/2017 CHEYENNE CO LAW ENFORCEMENT
CULVERT NORTH OF CHEYENNE WELLS ON HIGHWAY 385 FLOODED
OVER ROADWAY
0609 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
05/10/2017 E1.00 INCH WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL.
0626 PM HEAVY RAIN 9 S BREWSTER 39.23N 101.38W
05/10/2017 M2.00 INCH THOMAS KS TRAINED SPOTTER
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:12 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 63 min |
| May 10, 6:17 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 27 min |
| May 10, 7:03 PM MDT | Flash Flood Warning | GLD | Logan, Thomas | 3 hr |
| May 10, 7:19 PM MDT | Special Weather Statement | GLD | Logan | 56 min |
| May 10, 8:09 PM MDT | Special Weather Statement | GLD | Logan, Wichita | 66 min |
| May 10, 8:25 PM MDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| May 10, 9:02 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 43 min |
| May 10, 9:34 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 56 min |
| May 10, 9:52 PM MDT | Flash Flood Warning | GLD | Gove, Sheridan | 4 hr |
| May 10, 9:56 PM MDT | Flash Flood Warning | GLD | Logan, Thomas | 3 hr |
| May 10, 10:00 PM MDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 3 hr |
| May 10, 10:24 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 36 min |
| May 11, 1:16 AM MDT | Areal Flood Warning | GLD | Gove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more | 32 hr |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.